Alert archive / Missouri / Flash Flood Warnings in 2023

Flash Flood Warning 22, NWS St. Louis, MO

August 2, 2023Gasconade County, Missouri

NWS St. Louis, MO issued this flash flood warning at Aug 2, 2023, 4:46 AM CDT for Gasconade County, Missouri. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2023, 4:46 AM CDT (09:46 UTC)
Expired
Aug 2, 2023, 9:13 AM CDT
In force
4 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Gasconade County, MO

The radar

The St Louis radar (KLSX), 71 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 7:00 AM CDTFLASH FLOOD1 E Drake, MOHighway ZZ closed due to flood waters.
Aug 2, 8:06 AM CDTFLASH FLOOD4 Ene Mount Sterling, MOEastbound Highway 50 closed at Highway K.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 96 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.8 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2909 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2909 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
1.0
Supercell composite
14.0

Open this sounding in Storm Lab

The text

As transmitted.

231 
WGUS53 KLSX 020946
FFWLSX
MOC073-021230-
/O.NEW.KLSX.FF.W.0022.230802T0946Z-230802T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
446 AM CDT Wed Aug 2 2023

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Gasconade County in east central Missouri...

* Until 730 AM CDT.

* At 446 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Owensville, Hermann, Rosebud, Drake, Swiss, Mount Sterling, 
  Gasconade, Morrison, Bay and Canaan.

This includes the following State Parks...
	Deutschheim Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3830 9137 3831 9164 3870 9164 3868 9155
      3869 9151 3871 9149 3871 9142 3870 9137

FLASH FLOOD...RADAR INDICATED

$$

Walsh
2 follow-up statements
214 
WGUS53 KLSX 021137
FFWLSX
MOC073-021430-
/O.EXT.KLSX.FF.W.0022.000000T0000Z-230802T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
637 AM CDT Wed Aug 2 2023

The National Weather Service in St Louis has extended the

* Flash Flood Warning for...
  Gasconade County in east central Missouri...

* Until 930 AM CDT.

* At 637 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Owensville, Hermann, Rosebud, Drake, Swiss, Mount Sterling, 
  Gasconade, Morrison, Bay and Canaan.

This includes the following State Parks...
	Deutschheim Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3830 9137 3831 9164 3870 9164 3868 9155
      3869 9151 3871 9149 3871 9142 3870 9137

FLASH FLOOD...RADAR INDICATED

$$

Walsh
426 
WGUS73 KLSX 021413
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
913 AM CDT Wed Aug 2 2023

MOC073-021423-
/O.CAN.KLSX.FF.W.0022.000000T0000Z-230802T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gasconade MO-
913 AM CDT Wed Aug 2 2023

...FLASH FLOOD WARNING IS CANCELLED FOR GASCONADE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

A Flood Watch remains in effect until 1000 AM CDT for portions of 
central, east central, northeast, and southeast Missouri.

LAT...LON 3830 9137 3831 9164 3870 9164 3868 9155
      3869 9151 3871 9149 3871 9142 3870 9137

$$

Fuchs

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:47 AM CDT, 59 minutes earlier.

Area forecast discussion, Aug 2, 3:47 AM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
347 AM CDT Wed Aug 2 2023

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 345 AM CDT Wed Aug 2 2023

Ongoing thunderstorms continue across northern and central
Missouri where a moist low level jet has triggered thunderstorms
which are being driven to the southeast by the mid level flow.
Intense rainfall rates are occurring in the cores of the
thunderstorms as the very moist environment favors efficient rain
processes. Some of the more intense cores have also come with the
threat for marginally severe hail and damaging winds, although the
main threat continues to be flash flooding due to those heavy
rainfall rates and persistence across similar areas. We expect
this area to gradually expand eastward early this morning,
although the convective cores will remain on the western edge of
the broader rain area. Although the focus for continued storm
initiation is likely to dissipate around sunrise, the overall
convective line extends pretty far to the northwest so there may
continue to be remnant showers and thunderstorms tracking into our
area deep into the day today. This will have some effect on
temperatures which will hold only in the 70s where clouds persist,
but warm into the mid 80s if more sun is able to break through.

Another round of thunderstorms is likely to form late this
afternoon into early this evening aided by a shortwave trough and
renewed low level jet. There's a lot more uncertainty on where
this next round of thunderstorms will form, though. Global models
generally favor a positioning much further to the northeast,
affecting much of our Illinois areas while higher resolution CAMs
mostly favor a much further southwest positioning across central
Missouri into southern Illinois. Given the recent trend of
convection to form more west from initial expectations, we are
generally favoring the CAM idea of a central Missouri initiation
area with this forecast. They will once again be forming in an
environment with very high precipitable water values and thus
producing very efficient rainfall rates. There remains some
concern for training of storms amounting to very high rainfall
totals with storm motion generally to the east this time. This
threat seems at least a little bit less than previously expected
as the orientation of the low level jet shifts from southwesterly
to westerly through the night, shifting the axis of rainfall with
time. That said, there will still be heavy rainfall rates which
could lead to rapid onset flash flooding especially if the rain
affects areas which see heavy rainfall this morning. Another Flash
Flood Watch has been issued for this threat, although there
remains considerable uncertainty on where the rainfall axis will
end up. Some adjustments to this watch area may be needed as the
forecast becomes more clear.

In addition to the threat of flash flooding, the storms will be
forming in an environment with greater overall wind shear than
we've seen in the past few nights. This will lead to the potential
for greater storm organization including convective clusters and
even supercells with all severe hazards possible. This threat is
greatest in the early evening when instability is greatest and
surface based instability is most accessible.

More uncertainty exists on the Thursday forecast primarily due to
the uncertain evolution of convection the night before. CAMs are
generally faster with the progression of the storms, ending the
thunderstorms in the early morning hours. Thus Thursday could be
mainly dry in the wake of the departing shortwave trough. But if
the wave is slower then there could be lingering showers or even a
thunderstorm into the day Thursday. Temperatures will be warmest
in the southwest where more sun is likely and coolest in the east.

Kimble

.LONG TERM...  (Thursday Night through Tuesday)
Issued at 345 AM CDT Wed Aug 2 2023

Although the ridge flattens out and we get out of this pattern of
nightly training thunderstorms, we still stay in a relatively
active pattern through the weekend. Multiple shortwave troughs
moving through the westerly flow atop the ridge will bring chances
for showers and thunderstorms which will have some effect on where
the surface front will be. This front largely serves as the
separation between the extreme heat to the south and cooler air to
the north. There's starting to be a greater consensus emerging
that a trough later in the weekend, Saturday night or Sunday, will
be the dominant trough which will shove a new front southeast
through the area. This brings in drier and cooler air with a
northwest upper level flow behind it that may give us a couple dry
days by the beginning of next week. Temperatures should be near
to a little below normal given the cooler and drier air. That said
there remains a good amount of variability in the ensemble
guidance on the flow pattern through the weekend.

Kimble

&&

.AVIATION...  (For the 06z TAFs through 06z Wednesday Night)
Issued at 1034 PM CDT Tue Aug 1 2023

An active 06Z TAF period is expected at most local terminals.
Strong thunderstorms remain likely to develop across the region
during the overnight hours and persist through at least the early
morning hours. These thunderstorms will almost certainly produce
heavy rain and frequent lightning (along with visibility/ceiling
reductions), with some potential for strong surface winds and hail
as well. For this first round of thunderstorms, COU and JEF are
the most likely terminals to be directly impacted. However, all
terminals may see at least some thunderstorm activity by tomorrow
morning.

A break in storms is likely tomorrow afternoon, although some
scattered showers will likely persist. Another round of
thunderstorms is likely tomorrow evening and overnight, with less
certainty regarding the terminals most likely to be impacted.
In spite of these uncertainties, similar hazards can be expected
with any storms that develop tomorrow night.

BRC

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from this evening through Thursday morning for
     Crawford MO-Franklin MO-Gasconade MO-Iron MO-Jefferson MO-
     Madison MO-Osage MO-Reynolds MO-Saint Charles MO-Saint
     Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Warren MO-Washington MO.

     Flood Watch until 10 AM CDT this morning for Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Knox MO-Lewis MO-Madison MO-Marion MO-Monroe MO-
     Montgomery MO-Osage MO-Ralls MO-Reynolds MO-Saint Francois
     MO-Shelby MO-Warren MO-Washington MO.

IL...Flood Watch from this evening through Thursday morning for
     Clinton IL-Madison IL-Marion IL-Monroe IL-Randolph IL-Saint
     Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Aug 2, 3:52 AM CDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
352 AM CDT Wed Aug 2 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-030900-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
352 AM CDT Wed Aug 2 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

A Flash Flood Watch remains in effect for parts of the area this
morning where thunderstorms producing locally very heavy rainfall
will lead to areas of flash flooding.

Another Flash Flood Watch is in effect for parts of Missouri and
Illinois tonight as another round of thunderstorms producing heavy
rainfall rates is expected.

In addition to the threat for flash flooding, some of the stronger
storms could produce severe weather including damaging winds and
large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms producing heavy rainfall and flash flooding may
continue into Thursday morning.

Thunderstorms are possible each day through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kimble

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:18 AM CDTAreal Flood AdvisoryLSXBoone5 hr
Aug 2, 2:25 AM CDTSevere Thunderstorm WarningLSXAudrain, Monroe50 min
Aug 2, 2:29 AM CDTAreal Flood AdvisoryLSXCallaway5 hr
Aug 2, 2:42 AM CDTSevere Thunderstorm WarningLSXAudrain, Boone48 min
Aug 2, 2:56 AM CDTFlood WatchLSXAudrain, Boone, Callaway, Cole, Crawford, Franklin and 16 more31 hr
Aug 2, 2:58 AM CDTAreal Flood AdvisoryLSXAudrain, Monroe5 hr
Aug 2, 3:11 AM CDTFlash Flood WarningLSXBoone7 hr
Aug 2, 3:20 AM CDTAreal Flood AdvisoryLSXOsage12 min
Aug 2, 3:32 AM CDTFlash Flood WarningLSXOsage5 hr
Aug 2, 4:22 AM CDTAreal Flood AdvisoryLSXGasconade24 min
Aug 2, 4:42 AM CDTAreal Flood AdvisoryLSXFranklin30 min
Aug 2, 5:12 AM CDTFlash Flood WarningLSXFranklin4 hr
Aug 2, 5:27 AM CDTFlash Flood WarningLSXAudrain, Monroe, Shelby4 hr
Aug 2, 5:55 AM CDTRiver Flood WarningLSXBoone6 hr

Nearby

Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.